New York, 2022

Hail in New York, August 17, 2022

August 17, 2022 · NWS BUF · 1 event in 1 county or zone

An upper low nearby and afternoon instability resulted in isolated strong thunderstorms that produced a lot of small hail. This was another day of thunderstorms moving generally from east to west and rather slowly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An upper low nearby and afternoon instability resulted in isolated strong thunderstorms that produced a lot of small hail. This was another day of thunderstorms moving generally from east to west and rather slowly. An isolated thunderstorm near Darien Center produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 17, 12:46 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 17, 12:46 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
146 PM EDT Wed Aug 17 2022

.SYNOPSIS...
An upper level low will continue to spin over New England through
Thursday, maintaining unsettled weather across our region with
occasional showers and scattered thunderstorms. The upper level low
will finally exit late in the week, with a return to mainly dry
weather and very warm temperatures Friday through Saturday. The next
chance of rain will arrive by Sunday as low pressure moves into the
Great Lakes.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
An upper level low will continue to spin and wobble across New
England through tonight. An associated surface low will deepen east
of Cape Cod before moving north to the Maine coast by late tonight.
Our region will remain on the western flank of the deep/moist
cyclonic flow with this system. Occasional weak forcing from passing
shortwaves and vorticity maxima will continue through tonight. A
pool of cool air aloft will couple with diurnal heating to steepen
low/mid level lapse rates this afternoon. Subtle low level
boundaries from terrain circulations and differential heating have
already helped to spark convection across the Finger Lakes region
and Southern Tier.

Developing showers and thunderstorms will increase in coverage and
intensity through 20z before gradually weakening early this evening.
Storm motion will be more northeast to southwest as the surface low
deepens off the east coast. The best coverage of rain will be inland
from the immediate lakeshores where the cooler marine boundary layer
will locally inhibit convection. A few storms may produce small
hail, gusty winds, and local downpours given the cool air aloft.

A few showers may linger overnight east of Lake Ontario in closer
proximity to the upper level low. 850MB temps drop a little further
to +10C late tonight, and this may support lake effect rain showers
over and southeast of Lake Ontario, especially east of Rochester. A
few showers may develop over and southeast of Lake Erie as well.
Expect patchy fog to develop overnight, especially in areas which
receive rainfall today.

A broad upper level trough spanning across the eastern half of the
Continental United States Thursday will support a vertically stacked
low pressure system across Maine. With time, the system will
progress northward into the Canadian Maritimes through Thursday
night. This being said, the last wrap around moisture and cooler air
associated with this system will advect across the region and
therefore support a few showers across the region. Additionally,
this disturbance will also take advantage of the diurnal instability
blossoming across the region in the afternoon which will help
support afternoon showers to develop into thunderstorms Thursday
afternoon. As this systems pulls away from the region, expect a
decline in shower/thunderstorm activity.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Surface high pressure and building Heights aloft will leave the
Lower Lakes largely dry with plenty of sunshine on Friday. Highs
will peak a few degrees above normal with low to mid 80s.

Friday night...little change expected with dry weather and largely
clear skies. Lows in the 50s to lower 60s near the lakes.

A mid-level closed low to our west will inch a bit closer on
Saturday while a weak disturbance passes through the Mid-Atlantic
states. Increasing moist southwest flow and embedded weak
disturbances between the above mentioned features will potentially
bring chances for some showers and thunderstorms beginning late
Saturday afternoon and then into Saturday night. That said...low
confidence in timing these embedded features and also overall
coverage of the storms to carry anything more than chances POPs at
this point. Otherwise...heat and humidity will build over the
weekend with highs climbing into the 80s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A slow-moving closed mid-level low will meander from Chicagoland
toward southwestern Ontario from Sunday through Monday night. This
slow movement will allow for decent southwesterly moisture flow into
the area throughout this time frame with hard to time out short wave
trough passages around the closed low. As a result, with ample large
scale moisture, and episodic mid-level forcing for ascent coupled
with favorable upper level dynamics, the chances of showers and
thunderstorms will be common throughout this period. Likewise, given
the large scale positioning and continuous southwesterly flow
throughout the column, both temperatures and humidity values will be
elevated.

Beyond Monday night, the closed mid-level circulation is favored to
open up, yet long wave troughing seems likely to remain over the
northeast. This will initially keep things unsettled into Tuesday as
cooler air aloft starts to filter into the area. However, as the
trough axis shifts ever-so-slowly farther eastward and drier air
starts to encroach, the chances of showers and temperatures should
gradually both reduce going into the midweek time frame.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper level low will continue to spin over New England through
tonight. Cool air aloft and weak forcing associated with the upper
level low will promote the development of scattered to numerous
showers and scattered thunderstorms this afternoon, mainly inland
from the stabilizing influence of the lakes. The heavier showers
will produce brief/local MVFR to IFR conditions, with mainly VFR
between the showers.

Most of the showers will taper off this evening with the loss of
daytime heating, although a few showers may continue overnight east
of Lake Ontario in closer proximity to the upper level low. Patchy
fog will develop overnight, especially in areas which receive rain
with local MVFR/IFR conditions.

Thursday will feature mainly VFR conditions, although scattered
showers and thunderstorms will again be possible with localized MVFR
cigs.

Outlook...

Friday and Saturday...VFR.
Sunday...VFR/MVFR with a chance of showers and a few thunderstorms.
Monday...VFR but localized MVFR conditions in some showers and
thunderstorms.

&&

.MARINE...
Northeast winds will continue today, producing a light chop along
the south shore of Lake Ontario at times. Winds will become more
westerly on Thursday and increase to 10-13 knots through the day,
producing some chop on Lake Erie and Lake Ontario.

Relatively cool temperatures aloft beneath an upper level low
combined with lake temperatures near their yearly maximum will bring
a chance of waterspouts today through Thursday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...AR
LONG TERM...Fries
AVIATION...RSH
MARINE...Hitchcock
Hazardous weather outlook, Aug 17, 4:13 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Wed Aug 17 2022

NYZ001>005-010-011-180915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
513 AM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-180915-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
513 AM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms may contain gusty winds, small hail, and brief heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-180915-
Oswego-Jefferson-Lewis-
513 AM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms may contain gusty winds, small hail, and brief heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-180915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
513 AM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

A few waterspouts are possible today and tonight on Lake Erie and
Lake Ontario.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few waterspouts are possible Thursday on Lake Erie and Lake
Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-180915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 17, 2:41 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
341 PM EDT Wed Aug 17 2022

NYZ006-172015-
Oswego NY-
341 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northeastern Oswego
County through 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, or 9 miles southeast of Sandy Island Beach State Park,
moving south at 15 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Pulaski, Richland, Mexico, Orwell, Sandy Creek, Lacona, Parish,
Altmar, Kasoag, Amboy Center, Howardville and Salmon River Reservoir.

This includes Interstate 81 between exits 33 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4366 7611 4362 7587 4335 7590 4342 7626
TIME...MOT...LOC 1941Z 014DEG 11KT 4357 7602

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fries
Special weather statement, Aug 17, 2:57 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
357 PM EDT Wed Aug 17 2022

NYZ019-172030-
Chautauqua NY-
357 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern
Chautauqua County through 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Falconer, or over Jamestown, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Jamestown, Lakewood, Falconer, Jamestown West, Frewsburg, Busti,
Gerry, Celoron, Bemus Point, Ellery Center, Ashville and Stow.

This includes Interstate 86 between exits 8 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7932 4216 7945 4224 7917 4209 7906
      4207 7906 4200 7917
TIME...MOT...LOC 1957Z 059DEG 6KT 4213 7920

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Fries
Special weather statement, Aug 17, 3:01 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
401 PM EDT Wed Aug 17 2022

NYZ010>012-172030-
Wyoming NY-Genesee NY-Northern Erie NY-
401 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of north central
Wyoming, northeastern Erie and western Genesee Counties through 430
PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batavia, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph, penny size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Batavia, Darien Lakes State Park, Attica, Oakfield, Corfu, Alexander
and East Pembroke.

This includes Interstate 90 between exits 48 and 48A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4309 7825 4296 7808 4276 7826 4295 7852
TIME...MOT...LOC 2001Z 044DEG 8KT 4298 7824

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fries
Special weather statement, Aug 17, 3:20 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
420 PM EDT Wed Aug 17 2022

NYZ007-008-172045-
Jefferson NY-Lewis NY-
420 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southern Jefferson
and southwestern Lewis Counties through 445 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lowville, or 20 miles north of Boonville, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Lowville, Whetstone Gulf State Park, Highmarket, Watson, Martinsburg,
North Osceola and Rector.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 7566 4359 7577 4369 7577 4370 7582
      4370 7588 4386 7547 4372 7532
TIME...MOT...LOC 2019Z 053DEG 19KT 4375 7548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fries
Special weather statement, Aug 17, 3:30 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
430 PM EDT Wed Aug 17 2022

NYZ004-005-172100-
Wayne NY-Northern Cayuga NY-
430 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern Wayne
and Cayuga Counties through 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montezuma, or 8 miles northwest of Auburn. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Weedsport, Savannah and Port Byron.

This includes Interstate 90 near exit 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4308 7682 4309 7656 4303 7656 4303 7671
      4302 7676 4302 7682
TIME...MOT...LOC 2030Z 079DEG 3KT 4304 7668

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fries
Special weather statement, Aug 17, 3:32 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
432 PM EDT Wed Aug 17 2022

NYZ014-172100-
Ontario NY-
432 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northwestern Ontario
County through 500 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or near Canandaigua. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Canandaigua, Bristol, Bloomfield, East Bloomfield, Cheshire and
Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4295 7734 4282 7725 4274 7742 4293 7753
TIME...MOT...LOC 2032Z 066DEG 4KT 4289 7736

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fries

The radar

The Buffalo radar (KBUF), 36 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Genesee

When
August 17, 3:37 PM EST
Where
Genesee County, 1.67 mi WSW of Alexander
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.890, -78.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053784.